MAUDE Adverse Event Report: OMRON HEALTHCARE CO., LTD. MATSUSAKA FACTORY EVOLV UPPER ARM BLOOD PRESSURE MONITOR

OMRON HEALTHCARE CO., LTD. MATSUSAKA FACTORY EVOLV UPPER ARM BLOOD PRESSURE MONITOR
Model Number BP7000
Medical Device Problem Codes Overheating of Device (1437); Smoking (1585)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/01/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The consumer was sent a replacement unit to facilitate in obtaining additional information to further investigate this incident.The u.S importer is requesting the manufacturer of the device to further investigate this incident.A root cause has not been determined.It has not been confirmed that the blood pressure monitor caused or contributed to the reported incident.However, if the device did malfunction, there is a potential for harm.Therefore, this medwatch is being filed.Exemption number: e2013030.
 
Event or Problem Description
Consumer reported he recently received the evolv wireless blood pressure monitor as a birthday gift.He put the batteries in the unit and went to use the bathroom; when he came back there was a hot liquid coming out of the unit and it started smoking.Eventually, the unit was on fire and it basically burnt up the whole device.The consumer wrote that he was disappointed and upset about it, especially because it was a gift.It jeopardized the safety of his family.His wife is pregnant and he has children.One of his children has asthma and it is ridiculous and unacceptable that this even happened in the first place.He is still at a loss of words over this whole incident and it was completely unacceptable.He had to dispose of the unit due to the smoke aroma which was in the device and his house.The quality analyst emailed the consumer requesting a call back to obtain additional information regarding the report.The consumer sent an email to the quality analyst.In the email, the consumer wrote that he does not think he can get a refund since he received the unit as a gift.He had just received the unit and had not even used it for one day.He was only user and received the unit brand new.The unit was very hot and contained a smell and there was smoke.There was no personal injury from the incident and the only property damage was to his carpet.The consumer wrote that he unfortunately no longer has the blood pressure monitor in his possession.The consumer emailed again and stated that he would like a replacement unit and tracking information for the replacement unit sent by email.On 10/08/2018, the quality manager emailed the consumer again requesting the consumer to call back in order to obtain additional information.As of 10/09/2018, no further information has been received.
 
Additional Manufacturer Narrative
Exemption number: e2013030.Omron healthcare inc.(importer) is submitting the report on behalf of omron healthcare co., ltd., matsusaka (manufacturer).Registration no.(b)(4).The consumer was not able to return the unit for further investigation because it was no longer in his possession.The manufacturer was unable to review testing and shipping data since the serial and lot numbers were unknown.The manufacturer reviewed the complaint history for the model number, similar models and complaint records for units having similar issues.The risk analysis information were reviewed.No issues or problems were noted during the manufacturer's data review.Due to the consumer's complaint that the unit caught fire and the device was burned along with the carpet, an investigation was conducted in order to identify the potential cause of the issue.As indicated by consumer "hot liquid" in this model could only be the electrolyte in the battery.Generally for the phenomenon of ignition of the device to occur, a failure mode such as an overcurrent flow occurs due to a short circuit on a mounted component or a board.The component generates heat and ignites after the substrate of parts are carbonized.However, a current fuse is mounted in this model.When a failure such as an overcurrent flowing over 1.5 a or more occurs, the product is designed to prevent faulty parts of the main unit and battery from generating heat by disconnecting the fuse.Therefore, it is unlikely to catch fire due to overcurrent.The batteries can be potentially considered as an ignition factor outside of the main unit, but it seems unlikely that the accompanying batteries lr03 (aaa) ignite.As a possible cause of the ignition, it is probable to use a faulty lithium battery or a faulty secondary battery.The instruction manual has following instructions: · use only 4 "aaa" alkaline batteries with this monitor.Do not use other types of batteries.Do not use new and used batteries together.· only use batteries specified for this monitor.Use of unsupported batteries may damage and/or may be hazardous to the monitor.The device was not received for further investigation; therefore, a device analysis could not be completed.No further investigation required.

Brand Name
EVOLV UPPER ARM BLOOD PRESSURE MONITOR
Common Device Name
BLOOD PRESSURE MONITOR
Manufacturer (Section D)
OMRON HEALTHCARE CO., LTD. MATSUSAKA FACTORY
1855-370
kubo-cho
matsusaka mie, 51585 0300
JA  515850300
MDR Report Key7949205
Report Number9611045-2018-00001
Device Sequence Number1500008
Product Code DXN
UDI-Device Identifier00073796270001
UDI-Public(01)00073796270001
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K162092
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,consum
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 09/06/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model NumberBP7000
Device Catalogue NumberBP7000
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Distributor Facility Aware Date09/06/2018
Initial Date Received by Manufacturer 09/06/2018
Supplement Date Received by Manufacturer11/12/2018
Initial Report FDA Received Date10/09/2018
Supplement Report FDA Received Date11/15/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1